AIDS Drugs May Damage Skin

Dideoxynucleosides may deaden nerves, cause pain or numbness

TUESDAY, Oct. 5, 2004 (HealthDayNews) -- A group of HIV drugs called dideoxynucleosides may cause the death of sensory nerves in the skin, claims a study from American and Australian researchers.

The death of these sensory nerves, called sensory neuropathy, can cause constant pain and abnormal sensations such as numbness and sensitivity in the feet and legs.

In another study, the same researchers found that simple punch skin biopsies are an effective method of identifying sensory neuropathy, even before the start of symptoms.

Both studies were presented Oct. 5 at the annual meeting of the American Neurological Association.

Dideoxynucleosides are a common component of so-called AIDS cocktail drug treatments meant to prevent HIV from duplicating itself.

More information

The National Institute of Neurological Disorders and Stroke has information about peripheral neuropathy.

SOURCE: American Neurological Association, news release, Oct. 5, 2004
Consumer News